Print This Page

Chantix Causes Mother Distress

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (24 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My mother has taken the stop-smoking drug Chantix for nearly a month. She no longer has any desire to smoke, but she has had severe side effects. They were nausea, a bad taste in her mouth, stomach cramps, gas, bloating, irritability, vivid dreams, extreme sleepiness but inability to stay asleep, chills, increased appetite, mild confusion, and aches all over. She also had dreams that continued a few minutes after she woke up and she was convinced they were real. She's had vomiting spells, audio hallucinations and tinnitus.

I just found out that if there are signs of anger, depression, confusion or hallucinations, the drug should be stopped immediately. I also read online that people with heart problems should not take this medicine. My mother's doctor must not be aware of this problem. How worrisome is it?

A. All of the side effects your mother experienced have been reported with Chantix. Some studies have also raised concerns about an increased risk of heart attacks, irregular heart rhythms, congestive heart failure or heart-related death (Canadian Medical Association Journal, Sept. 6, 2011; Drug Safety, Jan. 1, 2012). We think doctors should be cautious about prescribing this medicine for smokers with heart problems. Your mother should discuss her symptoms with her doctor.

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (24 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

To quit smoking one must have a good reason and above all a strong will. I quit because my oldest daughter was going to be a teenager and I did not want her to smoke. Whenever I felt I wanted a cig I sucked on a wintergreen mint. To quit smoking is no easy task. Determination is the way to beat this horrible habit.

If it was not for Chantix, I would never have quit. I must say I never had any side effects, however I took the amount they said to take for the first two weeks, then I only took the one in the morning, I did not take the one a night, did not need to. I had a very calm feeling while on Chantix and almost did not want to stop using it. I have been smoke free now for four five years, never even have wanted to smoke again. I can't thank Chantix enough. I had tried every other method available. None of the nicotine based products worked.

I have been a heavy smoker for 45 years. At my worst, I smoked 3 packs a day. At my best a little more than a pack a day. I had tried many times to quit smoking with the patches, cold turkey, sucking or chewing on various things (I.E. Candy, mints, straws, gum, pen caps, beef jerky), anything to keep from putting a cigarette in my mouth.

I then tried Chantix and was on it for 3 months. I did not have any side effects. I have heart problems too from smoking so many years. After 6 weeks on Chantix, I was able to not smoke anymore. I continued on the Chantix for another 6 weeks and I do not smoke now. It has been several months since I stopped using Chantix.

I carry the lozenges with me to help me with the cravings. I don't need one too often, but I think if I did not have them I might want a cigarette instead. Nicotine is not easy to get away from.

I think it is up to the individual to WANT to quit. I have to thank Chantix for helping me do what I could not do on my own.

I advise anyone to quit while they can, in whatever way is best for them. I had to quit because I would have days that I feel like I could not breathe. Each day since I have quit, my breathing is getting easier. I felt like I was being choked by an invisible phantom!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.